Expert Advice -- Serum Sickness
I have a 20-month-old boy who has frequent ear infections. Last summer he had a mild reaction to amoxicillin, so the doctor switched him to cefaclor. After being on cefaclor for two weeks he woke up one morning with hives. His doctor stopped the cefaclor and started him on Benedryl. By that evening he was literally covered with hives and was running fever. He was started on prednisone. The doctor called this serum sickness. He still has some hives pop up and his skin is very sensitive to any kind of scratch or abrasion. We tried to wean him off the prednisone but he developed hives again. He has now been on the prednisone for two weeks. I have looked for information on this type of allergic reaction and cannot find any. Can you enlighten me?Question:
Allergy to antibiotics, while not very common, is the most common type of drug reaction reported in children. The biggest culprit is the class of antibiotics which include penicillin. Thus, one of the most common drugs children are allergic to is amoxicillin. If a child is allergic to one type of antibiotic, he has an increased risk of being allergic to a second type.
It is important to understand what is and is not an allergic reaction to a drug. An allergic reaction is caused by the fact that the drug taken causes the body to unleash an abnormal immune response. Thus, the symptoms experienced are not caused by the drug, but rather by the body's reaction to it. Depending upon what type of immune response occurs, symptoms including a rash, difficulty breathing, itching, swelling, fever, and joint pain may develop.
Most drug "allergies" reported, however, are actually drug intolerance or side effects of the drug. In other words, the symptoms are caused by the drugs themselves, not the body's response to the drug. Common symptoms that may be confused as allergic reactions include stomach upset and vomiting. A certain percentage of children who have infectious mononucleosis and then take amoxicillin will develop a rash which may be mistaken for drug allergy. Diarrhea may be a sign of drug allergy, but antibiotics very commonly cause diarrhea completely unrelated to allergic immune responses. These are just a few examples.
"Serum Sickness" reactions to antibiotics are thought to be due to a specific type of immune response (although the exact mechanism is somewhat controversial). They typically occur 7-21 days after having taken the drug, and the symptoms include itching, hives, rash, and swelling. About half of those who get this reaction also experience joint pain. The penicillins and sulfa containing antibiotics are the most common ones that cause this reaction although any of the antibiotics are capable of causing them.
The symptoms you describe your son having are typical of a serum sickness like reaction. However, because the offending antibiotic is cefaclor, it makes this diagnosis a bit more difficult. Cefaclor is special when it comes to serum sickness reactions. In 1994, researchers figured out that while the reaction to cefaclor looks very similar to serum sickness, it is probably not caused by the same immune response mechanisms. In certain individuals, this particular antibiotic is metabolized in a different manner than how most people metabolize it. It is felt that when this antibiotic is broken down in the body of susceptible individuals, the break down products are toxic and cause the symptoms mimicking serum sickness. In other words, it may be that the reaction is a side effect of the drug, not an allergic reaction. While this finding does not affect the way the person with the reaction is treated (serum sickness and this reaction are treated the same way), it does mean that the person who has the reaction may not be at any greater risk for being allergic to other antibiotics. Distinguishing your son's reaction between serum sickness or side effect can only be done by your son's physician.Answer: